Alert archive / California / Flash Flood Warnings in 2003

Flash Flood Warning 16, NWS Los Angeles, CA

November 12, 2003Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Nov 12, 2003, 9:30 PM PST for Los Angeles County, California. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 12, 2003, 9:30 PM PST (05:30 UTC)
Expired
Nov 12, 2003, 10:30 PM PST
In force
60 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 38 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 5.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2003-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2003-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 130533
FFWLOX
CAC037-130630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
930 PM PST WED NOV 12 2003

THE NATIONAL WEATHER SERVICE IN OXNARD HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SOUTHERN AND EASTERN LOS ANGELES COUNTY IN SOUTHWEST
  CALIFORNIA...INCLUDING THE PADUA BURN AREA

* UNTIL 1030 PM PST

* AT 925 PM PST...WEATHER SERVICE DOPPLER RADAR CONTINUE TO SHOW
  SCATTERED SHOWERS AND A FEW THUNDERSTORMS PRODUCING LOCALLY 
  MODERATE TO HEAVY RAIN FROM LONG BEACH AND TORRANCE NORTH TO 
  NEAR DOWNTOWN LOS ANGELES AND EAST TO POMONA AND THE PADUA
  BURN AREA. ALTHOUGH RAINFALL HAS DECREASED MARKEDLY IN COVERAGE
  AND INTENSITY DURING THE PAST HOUR...LOCAL RAINFALL RATES OF
  UP TO ONE QUARTER OF AN INCH PER HOUR WILL LIKELY CAUSE FLOODING
  TO CONTINUE ACROSS SOUTHERN AND EASTERN LOS ANGELES COUNTY FOR
  THE NEXT HOUR. 

* LOCATIONS LIKELY TO EXPERIENCE FLASH FLOODING INCLUDE COMPTON...
  DIAMOND BAR...DOWNEY...EAST LOS ANGELES...EL MONTE...HAWTHORNE...
  HUNTINGTON PARK...INGLEWOOD...LA PUENTE...DOWNTOWN LOS ANGELES...
  LYNWOOD...MONTEBELLO...MONTEREY PARK...NORWALK...POMONA...ROWLAND
  HEIGHTS...SOUTH SAN JOSE HILLS...TORRANCE...WALNUT...WEST COVINA   
  AND WHITTIER.

REPORTS CONTINUE TO INDICATE STANDING WATER ON MANY ROADS TO THE
HEIGHT OF AUTOMOBILE DOOR HANDLES IN THE WARNING AREA. EVEN LIGHT 
ADDITIONAL RAINFALL WILL EXACERBATE AREAS ALREADY FLOODED.

EXCESSIVE RUNOFF FROM THESE SHOWERS WILL CONTINUE TO CAUSE FLASH 
FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...
STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING
SPOTS. AREAS NEAR THE PADUA BURN AREA CAN EXPECT THE DANGER OF 
MUDSLIDES AND DEBRIS FLOW.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
OXNARD.

LAT...LON 3422 11766 3396 11775 3381 11809 3381 11834
          3421 11824

$$

BRUNO/THOMPSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 12, 8:02 PM PST, 1 hour 28 minutes earlier.

Area forecast discussion, Nov 12, 8:02 PM PST, 1 hour 28 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
802 PM PST WED NOV 12 2003

.SHORT TERM...UPPER LOW CAUSING THE FLOODING RAIN IN LOS ANGELES IS
NOW RIGHT OVER THE LA BASIN. SHOWER ACTIVITY IS MOST PREVALENT FROM
SOUTH OF LONG BEACH...THROUGH THE LA COASTAL PLAIN AND INTO THE
EASTERN SAN GABRIELS. A FLASH FLOOD WARNING IS IN EFFECT UNTIL 930
PM FOR THE COASTAL PLAIN AND SAN GABRIEL VALLEY. RAINFALL RATES OF
2.5 INCHES PER HOUR FELL IN SOUTH CENTRAL LA EARLIER THIS
EVENING...WITH STORM TOTALS SINCE 230 PM NEAR 5.25 INCHES. SHOWERS
EXTENDED AROUND THE NORTH SIDE OF THE UPPER LOW ALL THE WAY BACK TO
THE CENTRAL COAST. IN FACT...THE SANTA YNEZ VALLEY HAS HAD A
MODERATE AMOUNT OF RAIN THIS EVENING AND THUNDERSTORMS. OVERALL RAIN
INTENSITY HAS DECREASED OVER THE PAST 2 HOURS...BUT CONINUED
DEVELOPMENT OF SHOWERS NEAR THE CENTER OF THE UPR LOW HAS FORCED US
TO CONTINUE THE FLASH FLOOD WARNING.

SINCE LA COUNTY IS CURRENTLY UNDER THE MOST FAVORABLE CONDITIONS FOR
CONVECTION (GOOD LOW-LEVEL CONVERGENCE AND MAXIMUM INSTABILITY) AND
DRIER AIR IS JUST TO THE SOUTH...I EXPECT IMPROVING CONDITIONS FOR
THE REGION BY MIDNIGHT AS THE LOW CONTINUES MOVING SLOWLY NORTHEAST.
THE SNOW LEVEL HAS DROPPED TO NEAR 6000 FEET IN THE SAN
GABRIELS...AND MAY GET AS LOW AS 5000 FEET ON THE NORTHERN SIDE
OVERNIGHT. GENERAL SNOWFALL AMOUNTS OF 4 TO 8 INCHES ABOVE THESE
LEVELS STILL SOUNDS GOOD...HOWEVER AMOUNTS AS HIGH AS 12 INCHES ARE
POSSIBLE ABOVE 8000 FEET. WILL CONTINUE THE WINTER WEATHER ADVISORY
FOR THE LA AND VENTURA MOUNTAINS THROUGH THE NIGHT.

CURRENT ZONE FORECAST STILL LOOKS GOOD...BUT WILL LIKELY UPDATE THEM
AGAIN AROUND 9 PM TO DROP THE FLASH FLOOD WATCH AND ADJUST POPS
BASED ON LATEST TRENDS.

ANOTHER WEATHER SYSTEM IS EXPECTED TO MOVE INTO CENTRAL CALIFORNIA
ON FRIDAY...WITH A SLIGHT CHANCE OF SHOWERS NORTH OF POINT CONCEPTION
ON FRIDAY EVENING.

.LONG TERM...DRY AND MILD CONDITIONS EXPECTED FOR THE WEEKEND...
WITH GRADUAL WARMING FOR MONDAY AND TUESDAY. ANOTHER SYSTEM COULD
APPROACH THE CALIFORNIA COAST BY WEDNESDAY BRINGING AN INCREASE
IN CLOUDS ACROSS THE REGION.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
WINTER WEATHER ADVISORY (SEE LAXWSWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

MOYER/GOMBERG
Hazardous weather outlook, Nov 12, 8:15 AM PST, 13 hours 15 minutes before
CAZ034>041-044>047-051>054-059-087-088-130200-

HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
815 AM PST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY

NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY. THERE IS A
STRONG POTENTIAL FOR FLASH FLOODING IN THE BURN AREAS DUE TO THE
HIGH RAINFALL RATES ASSOCIATED WITH THUNDERSTORMS. A FLASH FLOOD
WATCH HAS BEEN ISSUED FOR THE BURN AREAS.

DANGEROUS LIGHTNING AND SMALL HAIL WILL BE POSSIBLE TODAY ANYWHERE
AND AT ANY TIME.

THE THUNDERSTORMS AND SHOWERS WILL DIMINISH OVERNIGHT.

THE SNOW LEVEL WILL LOWER TO BETWEEN 5000 AND 5500 FEET BY LATE THIS
AFTERNOON. SNOW WILL FALL THROUGH THE NIGHT. THE GREATEST
ACCUMULATIONS WILL BE OVER THE NORTHERN MOUNTAINS. 4 TO 8 INCHES OF
SNOW IS FORECAST OVER THE NORTHERN MOUNTAINS WHILE 2 TO 4 INCHES IS
FORECAST ELSEWHERE IN THE MOUNTAINS.

MOUNTAIN WINDS WILL BLOW FROM THE EAST TODAY FROM 20 TO 30 MPH WITH
GUSTS TO 40 MPH.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

SNOW SHOWERS OVER THE MOUNTAINS WILL LINGER THROUGH THURSDAY
MORNING...OTHERWISE HAZARDOUS WEATHER IS NOT EXPECTED DURING THE
PERIOD.

* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE/SWEET

In the hours before

Local storm report, Nov 12, 6:09 PM PST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
609 PM PST WED NOV 12 2003

TIME(PST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0608 PM    LYNWOOD                   CA   2.12 INCH HEAVY RAIN
11/12/03   LOS ANGELES                    ALERT RAIN GAGE NEAR
                                          LYNWOOD RECEIVED 2.12
                                          INCHES OF RAIN DURING THE
                                          PREVIOUS HOUR AND 4.96 OF
                                          RAIN DURING THE PREVIOUS 4
                                          HOUR PERIOD.

DK
Local storm report, Nov 12, 6:27 PM PST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
627 PM PST WED NOV 12 2003

TIME(PST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0626 PM    COMPTON                   CA   FLASH FLOOD
11/12/03   LOS ANGELES                    NUMEROUS LIVE REPORTS OF
                                          TENS OF THOUSANDS OF CARS
                                          STRANDED. VIDEO SHOWS WATER
                                          WASTE DEEP WITH FIRE
                                          FIGHTERS CHECKING VEHICLES
                                          FOR OCCUPANTS. FREQUENT
                                          LIGHTNING STRIKES IN THE
                                          AREA WITH MANY POWER
                                          OUTAGES.

DK
Local storm report, Nov 12, 7:26 PM PST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
726 PM PST WED NOV 12 2003

TIME(PST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0426 PM    1 N HAWTHORNE             CA   FLASH FLOOD
11/12/03   LOS ANGELES                    WATER 5 TO 6 FEET OVER
                                          ROADWAY

DK
Local storm report, Nov 12, 7:54 PM PST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
754 PM PST WED NOV 12 2003

TIME(PST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    WALNUT                    CA   FLASH FLOOD
11/12/03   LOS ANGELES                    ROOF COLLAPSE OF LARGE
                                          INDUSTRIAL BUILDING DUE TO
                                          HEAVY RAIN

0551 PM    3 W LYNWOOD               CA   FLASH FLOOD
11/12/03   LOS ANGELES                    RESCUE OF MULTIPLE
                                          MOTORISTS FROM FLOODED
                                          INTERSECTION AT WILMINGTON
                                          AND THE 105 FREEWAY

MSL
Local storm report, Nov 12, 8:23 PM PST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
823 PM PST WED NOV 12 2003

TIME(PST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    1 W INGLEWOOD             CA   HEAVY RAIN
11/12/03   LOS ANGELES                    LOS ANGELES INTERNATIONAL
                                          AIRPORT OPERATIONS
                                          DISRUPTED SEVERAL TIMES
                                          FROM 3 PM TO 7 PM DUE TO
                                          HEAVY RAIN ON FINAL
                                          APPROACH TO RUNWAY

0430 PM    LYNWOOD                   CA   FLASH FLOOD
11/12/03   LOS ANGELES                    CITIES OF WATTS, LYNWOOD,
                                          WILLOWBROOK, AND SOUTH LOS
                                          ANGELES REPORTED NEARLY 100
                                          RESCUES FROM STRANDED MOTOR
                                          VEHICLES DUE TO FLOODING.
                                          SEVERAL HOMES FLOODED.

DCD
Local storm report, Nov 12, 8:23 PM PST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
823 PM PST WED NOV 12 2003

TIME(PST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    1 W INGLEWOOD             CA   0.00 INCH HEAVY RAIN
11/12/03   LOS ANGELES                    LOS ANGELES INTERNATIONAL
                                          AIRPORT OPERATIONS
                                          DISRUPTED SEVERAL TIMES
                                          FROM 3 PM TO 7 PM DUE TO
                                          HEAVY RAIN ON FINAL
                                          APPROACH TO RUNWAY

0430 PM    LYNWOOD                   CA   FLASH FLOOD
11/12/03   LOS ANGELES                    CITIES OF WATTS, LYNWOOD,
                                          WILLOWBROOK, AND SOUTH LOS
                                          ANGELES REPORTED NEARLY 100
                                          RESCUES FROM STRANDED MOTOR
                                          VEHICLES DUE TO FLOODING.
                                          SEVERAL HOMES FLOODED.

DCD

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 4:43 PM PSTFlash Flood WarningLOXLos Angeles62 min
Nov 12, 5:45 PM PSTFlash Flood WarningLOXLos Angeles105 min
Nov 12, 7:30 PM PSTFlash Flood WarningLOXLos Angeles2 hr

Nearby

Flash Flood Warnings in California, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.